Alabama, 2008Strong Wind in Alabama, December 11, 2008
December 11, 2008 · NWS TAE · 3 events in 3 counties and zones
Strong winds associated with a line of heavy showers produced numerous reports of damage to trees, power lines and several trailers in Coffee, Dale and Henry counties in southeast Alabama.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds associated with a line of heavy showers produced numerous reports of damage to trees, power lines and several trailers in Coffee, Dale and Henry counties in southeast Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 11, 2:41 AM EST, 19 minutes earlier.
Area forecast discussion, Dec 11, 2:41 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
241 AM EST THU DEC 11 2008
.SHORT TERM (TODAY THROUGH SATURDAY)...VIGOROUS STORM SYSTEM WILL
HAVE LINGERING AFFECTS ON THE REGION TODAY. SFC LOW...CURRENTLY JUST
INLAND NEAR PENSACOLA...WILL LIFT NORTH AND NORTHEAST THROUGH THE
DAY TODAY AND DRIVE THE ASSOCIATED COLD FRONT QUICKLY EAST AND OUT
OF THE CWA. WILL STILL BE DEALING WITH THE SQUALL LINE ALONG THE
FRONT DURING THE MORNING HOURS...THEN BE LEFT WITH LINGERING SHOWERS
AS THE UPPER LOW PASSES JUST TO THE NORTH.
HEAVY RAINFALL CONTINUES TO BE THE MAIN THREAT FROM THIS SYSTEM WITH
RADAR STORM TOTAL ESTIMATES OF 10+ INCHES ACROSS SE ALABAMA. THUS
WILL CONTINUE THE FLOOD WATCH FOR THE NORTHWESTERN HALF OF THE CWA
UNTIL THE RAIN ENDS. FRONT IS EXPECTED TO PICK UP SPEED
SIGNIFICANTLY DURING THE NEXT FEW HOURS AS THE UPPER LOW MOVES TO
THE EAST...SO EXPECT LIGHTER RAINFALL AMOUNTS IN THIS AREA AND DO
NOT ANTICIPATE EASTWARD EXPANSION OF FLOOD WATCH.
SEVERE THREAT CONTINUES TO BE MARGINAL. KINEMATIC PROFILES WILL
IMPROVE THROUGH THE REST OF THE NIGHT AND EARLY MORNING ACROSS
EASTERN PORTIONS OF THE AREA AS THE SFC LOW DEEPENS AND LIFTS
NORTHWARD. H85 JET WILL APPROACH 70 KNOTS ACROSS THE EASTERN BIG
BEND THIS MORNING. LIMITING FACTOR WILL BE THE INSTABILITY. FEEL
THAT INSTABILITY WILL BE MOST FAVORABLE IN THE EASTERN BIG BEND IN
THE 12Z TIMEFRAME AND THAT WILL BE THE MOST FAVORABLE TIME FOR
SEVERE WX AS THE SQUALL LINE MOVES EAST.
STRONG COLD AIR ADVECTION WILL KICK IN BEHIND THE FRONT TODAY. HIGHS
WILL LIKELY BE REALIZED BEFORE DAWN JUST AHEAD OF THE FRONT WITH
TEMPERATURES FALLING INTO THE 50S DURING THE DAY TODAY. SOLID
WESTERLY WINDS WITH GUSTS TO AROUND 25 MPH NECESSITATES THE ISSUANCE
OF A LAKE WIND ADVISORY FOR TODAY.
WINDS WILL KEEP LOWS ABOVE FREEZING FOR FRIDAY MORNING BUT AFTER A
COOL DAY FRIDAY AND PROXIMITY HIGH PRESSURE...SATURDAY MORNING
SHOULD SEE TEMPS JUST BELOW THE FREEZING MARK ACROSS THE CWA.
.LONG TERM (SATURDAY NIGHT THROUGH THRUSDAY)...IN THE UPPER
LEVELS...HIGH PRESSURE WILL BUILD OVER THE GOMEX AND RIDGE ACROSS
THE SOUTHEAST CORNER OF THE U.S. THROUGH MONDAY NIGHT. THE RIDGE
WILL BRIEFLY FLATTEN OVER THE LOCAL AREA TUESDAY THROUGH WEDNESDAY
BEFORE BUILDING ONCE AGAIN ON THURSDAY. AT THE SURFACE...HIGH
PRESSURE WILL RIDGE DOWN FROM THE NORTHEAST THROUGH MONDAY AND THEN
RETREAT TO THE EAST AS A WEAK COLD FRONT SLIDES INTO THE SOUTHEAST.
THE FRONT IS FORECAST TO STALL BEFORE REACHING THE TRI-STATE REGION
BUT MAY GET CLOSE ENOUGH TO BRING A FEW SHOWERS MAINLY TO OUR
ALABAMA AND GEORGIA ZONES DURING THE TUESDAY THROUGH WEDNESDAY NIGHT
TIME FRAME. WILL INTRODUCE JUST A SLIGHT POP FOR NOW. WITH NO MAJOR
WEATHER SYSTEMS EXPECTED TO IMPACT THE REGION AND UPPER RIDGING
DOMINATING THROUGH MOST OF THE PERIOD...TEMPS WILL BE AT OR ABOVE
SEASON LEVELS.
&&
.AVIATION...MVFR/IFR CIGS/VSBYS UNTIL AT LEAST DAYBREAK AT ALL
TAF SITES. WIDESPREAD CONVECTION ACROSS THE TRI-STATE REGION WILL
GRADUALLY END FROM WEST TO EAST LATER THIS MORNING INTO THE
AFTERNOON AS THE COLD FRONT PUSHES THROUGH. IFR VSBYS WITH
TORRENTIAL DOWNPOURS WILL OCCUR WITH THE STRONGER TSTMS. WINDS
WILL VEER AROUND TO THE WEST TODAY WITH GUSTS BETWEEN 20-25 KTS
POSSIBLE.
&&
.MARINE...SOUTHERLY WINDS CURRENTLY RUNNING 20+ KNOTS OFFSHORE
AHEAD OF THE COLD FRONT. WITH FRONTAL PASSAGE...WINDS WILL SHIFT
RAPIDLY TO THE WEST AND INCREASE TO NEAR 30 KNOTS. ANTICIPATING
FREQUENT GUSTS TO GALE FORCE THROUGHOUT THE DAY SO WILL CONTINUE
WITH GALE WARNING FOR ALL OF THE WATERS TODAY. WINDS WILL
GRADUALLY SUBSIDE TONIGHT AS THE LOW PRESSURE LIFTS WELL TO THE
NORTHEAST AND HIGH PRESSURE BUILDS IN. WINDS WILL CONTINUE TO
DIMINISH FRIDAY AND SATURDAY BEFORE LEVELING OFF. HIGH PRESSURE
NOSING DOWN THE EASTERN SEABOARD LATE THIS WEEKEND INTO EARLY NEXT
WEEK WILL KEEP EASTERLY WINDS OVER THE WATERS ELEVATED.
STRONG SOUTHERLY THEN WESTERLY FLOW WILL CONTINUE TO POSE A THREAT
FOR HIGH SURF THROUGH THE DAY TODAY AND INTO THURSDAY NIGHT. IN
ADDITION...MAY SEE TIDES RUNNING 1 TO 2 FEET ABOVE NORMAL ACROSS
THE SOUTHEAST BIG BEND AS THE STRONG SURGE OF WESTERLY WIND PILES
UP SOME WATERS. WILL CONTINUE TO HANDLE THIS WITH COASTAL HAZARD
MESSAGE.
&&
.FIRE WEATHER...DRIER AND COOLER AIR WILL POUR INTO THE AREA TODAY
AND FRIDAY. RH DURATIONS WILL APPROACHE RED FLAG CRITERIA FOR
FRIDAY ACROSS THE FLORIDA ZONES...SO WILL GO AHEAD WITH FIRE WX
WATCH. DURATIONS WILL BE MARGINAL ONCE AGAIN ON SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 63 37 61 30 59 / 70 10 0 0 0
PANAMA CITY 62 41 59 39 60 / 50 10 0 0 0
DOTHAN 57 34 57 31 57 / 60 10 0 0 0
ALBANY 61 37 60 31 58 / 80 20 0 0 0
VALDOSTA 65 40 60 32 59 / 80 20 0 0 0
CROSS CITY 68 41 61 31 63 / 80 10 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR THE FOLLOWING
ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.
LAKE WIND ADVISORY FROM 6 AM THIS MORNING TO 11 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: COFFEE...DALE...GENEVA...
HENRY...HOUSTON.
GA...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR THE FOLLOWING ZONES:
BAKER...CALHOUN...CLAY...DECATUR...DOUGHERTY...EARLY...
LEE...MILLER...MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...
TERRELL...TURNER...WORTH.
LAKE WIND ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
TONIGHT FOR THE FOLLOWING ZONES: BAKER...BEN HILL...
BERRIEN...BROOKS...CALHOUN...CLAY...COLQUITT...COOK...
DECATUR...DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...
LEE...LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...
SEMINOLE...TERRELL...THOMAS...TIFT...TURNER...WORTH.
FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BEN HILL...BERRIEN...BROOKS...COLQUITT...COOK...
GRADY...IRWIN...LANIER...LOWNDES...THOMAS...TIFT.
FL...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR THE FOLLOWING
ZONES: BAY...CALHOUN...COASTAL WALTON...HOLMES...INLAND
WALTON...JACKSON...WASHINGTON.
LAKE WIND ADVISORY FROM 7 AM EST /6 AM CST/ THIS MORNING TO
MIDNIGHT EST /11 PM CST/ TONIGHT FOR THE FOLLOWING ZONES:
BAY...CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...
GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
WAKULLA...WASHINGTON.
FLOOD WATCH UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: DIXIE...FRANKLIN...GADSDEN...GULF...
JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
WAKULLA.
HIGH SURF ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
ZONES: BAY...COASTAL WALTON...GULF.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR THE
FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS FROM
KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL
WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20
NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT
20 NM...WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM
20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 4 AM TO 10 AM EST FRIDAY FOR THE
FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS FROM
KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL
WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20
NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT
20 NM...COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT
20 NM.
GALE WARNING FROM 10 AM THIS MORNING TO 4 AM EST FRIDAY FOR THE
FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS FROM
KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL
WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20
NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT
20 NM...WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM
20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM EST FRIDAY FOR THE
FOLLOWING ZONES: WATERS FROM SUWANNEE RIVER TO APALACHICOLA
FL FROM 20 TO 60 NM...WATERS FROM APALACHICOLA TO DESTIN FL
FROM 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM APALACHICOLA TO DESTIN
FL OUT 20 NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM
20 TO 60 NM.
GALE WARNING FROM 7 AM THIS MORNING TO 4 AM EST FRIDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM APALACHICOLA TO DESTIN
FL OUT 20 NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM
20 TO 60 NM.
&&
CAMP/BARRY/FOURNIERHazardous weather outlook, Dec 10, 4:57 AM EST, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 AM EST WED DEC 10 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-111100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
457 AM EST WED DEC 10 2008 /357 AM CST WED DEC 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...STRONG TO POSSIBLY SEVERE STORMS EXPECTED TODAY AND TONIGHT...
...HIGH SURF ADVISORY FOR THE EASTERN PANHANDLE THROUGH
THURSDAY...
A STRONG STORM SYSTEM DEVELOPING ALONG THE NORTHERN GULF COAST
WILL IMPACT THE REGION THROUGH THURSDAY. AS A COLD FRONT
APPROACHES FROM THE NORTHWEST...LOW PRESSURE WILL DEVELOP JUST
SOUTH OF MOBILE AND LIFT NORTHEAST THROUGH TONIGHT. WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH THIS SYSTEM BEGINNING
ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA THIS MORNING
AND SPREADING EAST THROUGH TODAY AND INTO TONIGHT.
STRONG STORMS WITH ISOLATED SEVERE STORMS ARE EXPECTED AS THE
SYSTEM MOVES THROUGH. DAMAGING STRAIGHT LINE WINDS APPEAR TO BE
THE MAIN THREAT AT THIS TIME. HOWEVER...ISOLATED TORNADOES WILL BE
POSSIBLE AS WELL. THE SEVERE THREAT WILL END FROM WEST TO EAST AS
THE COLD FRONT MOVES THROUGH LATE TONIGHT AND THURSDAY MORNING.
HEAVY RAINFALL IS EXPECTED FROM THIS SYSTEM...ESPECIALLY ACROSS
THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA. RAINFALL TOTALS OF 2
TO 4 INCHES ARE POSSIBLE ACROSS THIS AREA.
STRONG ONSHORE FLOW TODAY AND TONIGHT WILL GENERATE LARGE SURF
ALONG THE BEACHES OF THE FLORIDA PANHANDLE. REFER TO THE LATEST
COASTAL FLOOD STATEMENT FOR THE LATEST ON THE HIGH SURF ADVISORY.
AN EXTENDED PERIOD OF SMALL CRAFT ADVISORY CONDITIONS WITH GUSTS
TO GALE FORCE IS EXPECTED OVER THE MARINE WATERS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE STRONG COLD FRONT WILL EXIT THE REGION TO THE EAST THURSDAY
MORNING. STRONG WEST AND THEN NORTHWEST WINDS WILL FOLLOW THE
FRONT...USHERING IN A MUCH COLDER AIR MASS. TEMPERATURES WILL
LIKELY DROP TO NEAR FREEZING BY FRIDAY MORNING.
THE STRONG WINDS BEHIND THE FRONT WILL CONTINUE TO GENERATE LARGE
SURF ALONG AREA BEACHES AND SMALL CRAFT ADVISORY CONDITIONS OVER
THE MARINE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
CAMP
Strong Wind, Coffee
- When
- December 11, 3:00 AM EST to 3:30 AM EST
- Where
- Coffee forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.403, -85.988 (the zone’s center; the record gives no point)
A large tree fell on a house in Enterprise. Several trees and power lines were down in Enterprise and New Brockton, with numerous power outages reported.
Strong Wind, Dale
- When
- December 11, 5:08 AM EST to 5:10 AM EST
- Where
- Dale forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.432, -85.611 (the zone’s center; the record gives no point)
The strong winds damaged doors to several trailers.
Strong Wind, Henry
- When
- December 11, 5:30 AM EST to 6:00 AM EST
- Where
- Henry forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.515, -85.241 (the zone’s center; the record gives no point)
Numerous trees were down throughout the county. Downed trees on State Routes 10, County Road 93, and State Highway resulted in traffic accidents. No injuries were reported.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Flooding in Massachusetts, December 11 to 12, 20081 death · $44 million · 58 kt wind · 14 events
- Ice Storm and Winter Storm in New York, December 11 to 12, 20082 deaths · 27 events
- Ice Storm in New Hampshire, December 11 to 12, 2008$36 million · 3 events
- Ice Storm and Winter Storm in Maine, December 11 to 12, 2008$13 million · 17 events
- Ice Storm and Winter Storm in New Hampshire, December 11 to 12, 2008$5.2 million · 12 events
- Lightning Strike and Heavy Rain in North Carolina, December 11, 2008$3.0 million · 4 events
- Winter Storm in Vermont, December 11 to 12, 2008$515,000 · 16 events
- Tornado and Damaging Winds in South Carolina, December 11, 20084 injured · $81,000 · EF0 · 12 events
- Ice Storm and Heavy Snow in Mississippi, December 11, 2008$170,000 · 18 events
- Heavy Snow in Kentucky, December 11 to 12, 2008$150,000 · 9 events
- Ice Storm in New York, December 11 to 12, 20088 injured · 1 event
- High Wind in Georgia, December 11, 2008$125,000 · 51 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142804, 142807, 142811.